Gut and Liver 2010; 4(2): 262-265 https://doi.org/10.5009/gnl.2010.4.2.262 Hepatic Failure Caused by Reactivation of YMDD Mutants Occurring during Preemptive Lamivudine Therapy
Author Information
Chan Ran You*, Jeong Won Jang*, Jae Ki Choi*, Si Hyun Bae*, Seung Kew Yoon*, Chul Seung Kay, and Jong Young Choi*
Departments of *Internal Medicine, Radiation Oncology, Incheon St. Mary's Hospital, The Catholic University of Korea College of Medicine, Incheon, Korea

Jeong Won Jang
© The Korean Society of Gastroenterology, the Korean Society of Gastrointestinal Endoscopy, the Korean Society of Neurogastroenterology and Motility, Korean College of Helicobacter and Upper Gastrointestinal Research, Korean Association the Study of Intestinal Diseases, the Korean Association for the Study of the Liver, Korean Pancreatobiliary Association, and Korean Society of Gastrointestinal Cancer. All rights reserved.

Abstract
Reactivation of hepatitis B virus (HBV) replication is a frequent phenomenon in patients receiving immunosuppressants or chemotherapy. It was recently reported that regional therapy, such as transarterial chemotherapy (TAC) or radiotherapy, can also induce HBV reactivation in patients with hepatocellular carcinoma (HCC), and this can be prevented by preemptive lamivudine treatment. We report an unusual case of fatal hepatitis caused by reactivation of the tyrosine-methionine-aspartate-aspartate (YMDD) lamivudine-resistant strain in a 51-year-old male patient with HCC who was receiving preemptive lamivudine therapy. This patient received combined helical tomotherapy and TAC for the treatment of HCC with pulmonary metastasis. HBV reactivation and hepatitis exacerbation occurred after 2 months of therapy, but preemptive antiviral therapy was continued. Laboratory tests showed that the serum HBV DNA level had increased by more than 10,000-fold and a severe elevation of the aminotransferase level to 1,060 U/L. Although adefovir was added to lamivudine immediately after detecting the YMDD mutants, the patient eventually died of hepatic failure. Our experience suggests that for preemptive therapy, the use of potent antiviral drugs with a low risk of drug resistance as well as close viral monitoring are important for chronic HBV carriers undergoing intensive anticancer therapy. (Gut Liver 2010;4:262-265)
Keywords: Hepatocellular carcinoma; Viral reactivation; Hepatic failure; Radiotherapy; Transarterial chemotherapy
Abstract
Reactivation of hepatitis B virus (HBV) replication is a frequent phenomenon in patients receiving immunosuppressants or chemotherapy. It was recently reported that regional therapy, such as transarterial chemotherapy (TAC) or radiotherapy, can also induce HBV reactivation in patients with hepatocellular carcinoma (HCC), and this can be prevented by preemptive lamivudine treatment. We report an unusual case of fatal hepatitis caused by reactivation of the tyrosine-methionine-aspartate-aspartate (YMDD) lamivudine-resistant strain in a 51-year-old male patient with HCC who was receiving preemptive lamivudine therapy. This patient received combined helical tomotherapy and TAC for the treatment of HCC with pulmonary metastasis. HBV reactivation and hepatitis exacerbation occurred after 2 months of therapy, but preemptive antiviral therapy was continued. Laboratory tests showed that the serum HBV DNA level had increased by more than 10,000-fold and a severe elevation of the aminotransferase level to 1,060 U/L. Although adefovir was added to lamivudine immediately after detecting the YMDD mutants, the patient eventually died of hepatic failure. Our experience suggests that for preemptive therapy, the use of potent antiviral drugs with a low risk of drug resistance as well as close viral monitoring are important for chronic HBV carriers undergoing intensive anticancer therapy. (Gut Liver 2010;4:262-265)
Keywords: Hepatocellular carcinoma; Viral reactivation; Hepatic failure; Radiotherapy; Transarterial chemotherapy
Search for
Services
Archives